Alert archive / South Carolina / River Flood Warnings in 2017
River Flood Warning 10, NWS Wilmington, NC
NWS Wilmington, NC issued this river flood warning at Apr 24, 2017, 10:58 AM EDT for Florence County, Marion County, South Carolina. It took effect at Apr 26, 2017, 12:35 AM EDT. It was in force for 14 days.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2017, 10:58 AM EDT (14:58 UTC)
- In effect from
- Apr 26, 2017, 12:35 AM EDT
- Expired
- May 10, 2017, 10:27 AM EDT
- In force
- 14 days
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Florence County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 102 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pee Dee River at Pee Dee (PDES1). The gauge peaked at 23.64 ft at May 1, 2017, 11:00 PM EDT.
- Action stage
- 18 ft
- Minor stage
- 19 ft
- Moderate stage
- 23 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02131000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Apr 24, 7:25 AM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 24, 7:25 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
725 AM EDT Mon Apr 24 2017
.SYNOPSIS...
A complex and slow moving storm system will bring heavy rain
and likely flooding today through Monday night. There is a
small risk for severe thunderstorms as well. This system will
lift north northeast, away from the forecast area Tuesday with
a return to dry weather and above normal temperatures during
the mid to late week period of this week. Expanding high
pressure aloft and at the surface, will provide mainly clear
skies with warm and dry conditions thru the upcoming weekend.
High temperatures may break into the 90s away from the
immediate coast during this weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 330 AM Monday...Developing situation tonight may be more
typical of mid-fall than late-spring, but is certainly a classic
setup for a heavy rain event (think Oct 2015, Sep 2010) locally.
While we are not expecting 10-20" of rain like the 2 events
mentioned, a 24-hr period of very heavy rainfall begins now, and
widespread 3-6" of rain is being forecast, with locally heavier
amounts probable.
Anomalously deep upper low currently across AL will dig SE
through this aftn before slowly lifting north to be off the SC
coast by Tuesday morning. At the surface, a weak low pressure
over SE GA will drift north across the eastern Carolinas through
today, while a secondary but very important low off FL will be
captured and absorbed into the primary low tonight.
Additionally, a weak warm front/coastal trough aligned from the
primary surface low to off the Grand Strand will waver and lift
slowly NW today.
So how does this all come together to create a flash flood threat
today? As the 500mb low pivots SE, deepens, and begins to tilt
negatively, upper diffluence increases both due to winds exiting
the upper speed max, and directional ventilation NE of the
upper feature. Beneath that, the primary surface low will aid in
creating lift, while increasing 850mb and 700mb LLJ transports
moisture from the GOM and, becoming more dominant with time, the
Atlantic Ocean. The 850mb LLJ dominates through today as strong
WAA develops on anomalously strong easterly winds, further
enhancing lift, while confluence will likely drive a pivoting
band of increasingly heavy rainfall across the region (similar
to Oct 2015). This easterly jet becomes even more important as
it pulls the surface low near FL and its associated tropical-
esque moisture (PWATs to 1.75 inches, would break the record
high for the date) into the Carolinas, and crosses orthogonally
the coastal front. A strong easterly LLJ funneling deep tropical
moisture atop a coastal front is a clear heavy rain signal
(like Sep 2010), and this will be even further aided by MLCape
of 300-500 J/kg as mid-level lapse rates steepen beneath height
falls in advance of the upper low.
While true convective rainfall will likely be confined to
areas south, along, or immediately north of the coastal front,
elevated instability will allow for heavy rainfall to continue
even well north of the boundary. This will become increasingly
the case late today and tonight, and the heaviest rainfall is
likely from this aftn through the overnight hours. While a
pivoting band of heavy rainfall will likely be the primary rain
maker today, increasing coverage of showers and tstms will
develop across the area, and have carried categorical POP for
all locations. Total QPF will range from 3 to 6 inches, with
locally higher amounts probable especially just NW of the
coastal trough, or in any training convective elements. Our
soils are dry, and fuels will absorb a lot of the rain, but the
flash flood watch remains in place as extremely heavy rainfall
rates at times will produce localized flooding.
If that isn't enough, there remains a non-zero severe threat,
especially tonight, as shear profiles suggest the chance for
storm organization. With limited instability do not anticipate
much of a wind threat, and hail chances are even smaller, but
high helicity as noted by strongly curved hodographs could
support an isolated tornado as elements cross the coastal front.
The total severe threat is low however, and flooding remains by
far the primary concern.
The upper low starts to fill and lift NE on Tuesday, causing
the surface low to weaken as it becomes a vertically stacked
system. Drier air begins to advect from the W/SW behind this,
and most of the heavy rain will be out of the area by late
morning Tuesday. With 500mb cold core of -14C to -17C moving
overhead Tuesday, diurnal showers are possible through the day,
and have carried SCHC POP for this potential. However, do not
expect these to be heavy and should be scattered at worst, and
will fade with loss of heating in the evening.
High temperatures today will be warm only south of the coastal
front, rising into the low to mid 70s along the SC coast, but
only reaching the upper 60s inland. Highs on Tuesday will be a
more uniform low 70s, although the slow erosion of cloud cover
may keep highs a bit cooler inland. Mins tonight will range from
the upper 50s well inland, to the low 60s near the coast, just
slightly above normal in what is an otherwise very abnormal
pattern.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 330 AM Sunday...No POPs this period. The FA will
finally have a chance to dry out this period. The closed upper
low over northeast NC at the start of this period, will lift
north- northeast, further away from the ILM CWA, during this
period. Residual clouds early Tuesday night, will clear out by
Wednesday morning leaving only diurnal cu to affect the FA on
Wed. Ridging aloft will become the dominate upper feature
affecting the FA Wed thru Wed night and the accompanying
subsidence aloft will keep a lid on any convection that tries to
develop during Wed. Sfc ridging extending from well off the SE
U.S. coast will temporarily ridge into the area Wed and Wed
night. Will need to monitor for possible fog both Tue night and
Wed night given plenty of standing water likely due to the heavy
rains during the near term period.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...The mid level pattern will shift
initially into broad troughing across the central U.S. to a more
amplified version of this pattern by the end of the period.
With very strong ridging expected to develop across the
southeast by the end of the period, expect dry and very warm
conditions to develop. At the surface an elongated cold front
associated with the initial broad trough makes a run to the east
but quickly loses steam and never makes it into the area and in
fact remains well to the northwest. Beyond this its all Bermuda
High pressure. Temperatures, above normal for the start of the
period quickly rise to close to ten degrees above average and
the possibility of some highs into the 90s inland.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 12Z...The wavering coastal front lies along the immediate
coast from just south of Bald Head Island southwest and onshore
in the vicinity of Cape Romain. Not much inland movement if at
all, is expected with this front. Overall, winds from now into
early this evening will hold from the NE to ENE north of the
front, and from the ESE to SE south of this front. The coastal
terminals may see gusts up to 20 kt depending how much into the
warm sector wavers northward.
Will see convective type pcpn develop over the atlantic waters
and push northward thruout the day. Subtropical plumes of
moisture from the Atlantic may result in training of pcpn across
southeast NC and Northeast SC and across local terminals. As the
pcpn moves north of the coastal front, pcpn will transition to a
more stratiform look to it with embedded thunder. Have
basically kept IFR conditions thruout all terminals with tempo
groups to identify any thunderstorm activity and possible LIFR
conditions. Some improvement to occur during the 06Z-12Z
timeframe as the closed low moves overhead shunting the
moisture plumes east of the ILM CWA.
Extended outlook...Periods of MVFR and IFR through early Tue in
heavy rain, thunderstorms, and low stratus. IFR or lower
conditions possible in fog and stratus Tue night and early Wed.
&&
.MARINE...
NEAR TERM /THROUGH TUESDAY/...
As of 330 AM Monday...Coastal front will push inland today as
SE winds increase from 10-15 kts this morning, to 15-25 kts
this aftn and tonight. A surface low pressure will drift from
SE GA up to the Cape Fear region tonight, and then weaken across
the Outer Banks Tuesday. This will cause winds to shift from SE
to SW overnight into Tuesday, and then veer further to the West
late on Tuesday. Speeds during this time may be highly variable
depending on the exact placement of the surface low, but expect
a general 10-15 kts once winds turn around to the SW.
Although these winds only briefly reach SCA thresholds, the
ongoing SCA remains unchanged through 8am Tuesday. This is
due primarily for seas rising from 3-5 ft this morning, to 4-8
ft tonight, with a 7-8 sec SE wave group dominant the spectrum.
On Tuesday as the winds shift SW to W, the SE wave deamplifies
while the period lengthens, and a 6 sec SW wave develops. This
will allow wave heights to fall back to 3-5 ft and any headlines
should be allowed to expire on time Tuesday morning.
There is also likely to be widespread showers and tstms today
and tonight, with torrential rainfall creating severely
restricted visibility at times.
SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 330 AM Monday...This period will be highlighted with the
closed upper low and it's associated sfc low, lifting north-
northeast, pulling further away from the local waters. An
offshore wind will highlight Tue night into early Wed. During
Wed thru Wed night, sfc ridging from well off the Southeast U.S.
coast will extend inland just south of the local waters. This
will result in a S to SW wind regime for the end of this period.
The sfc pg remains weak or somewhat relaxed thru this period
with speeds generally 15 kt or less. Significant seas will peak
at the start of this period, followed by a slow subsiding trend.
The east-southeast ground swell at 8 to 9 second periods will
dominate the significant seas. Could see near shore locally
produced wind waves due to the sea breeze circulation during Wed
aftn thru early evening.
LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Departing low pressure to the northeast
and troughing in the central U.S. will leave a weak pressure
gradient in place through Friday. For Thursday and Friday
expect weak south to southwest flow as the overall flow mimics
a summertime pattern. Significant seas will trend in a similar
summertime pattern direction with 1-3 feet both Thursday and
Friday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Flash Flood Watch through Tuesday morning for SCZ017-023-024-
032-033-039-053>056.
NC...Flash Flood Watch through Tuesday morning for NCZ087-096-099-
105>110.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ254-256.
Small Craft Advisory until 8 AM EDT Tuesday for AMZ250-252.
&&
SYNOPSIS...DCH
NEAR TERM...JDW
SHORT TERM...DCH
LONG TERM...SHK
AVIATION...DCHHazardous weather outlook, Apr 24, 4:08 AM EDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 408 AM EDT Mon Apr 24 2017 AMZ250-252-250815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 408 AM EDT Mon Apr 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. AMZ254-256-250815- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 408 AM EDT Mon Apr 24 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Strong to severe thunderstorms are possible tonight .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-250815- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 408 AM EDT Mon Apr 24 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Strong to severe thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 17
In the hours before
Local storm report, Apr 24, 9:02 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
902 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM FLASH FLOOD 1 S ANDREWS 33.43N 79.57W
04/24/2017 GEORGETOWN SC CO-OP OBSERVER
FLOODING REPORTED ON S BEECH AVE IN ANDREWS. MEASURED
OVER 5 INCHES OF RAIN. ONE RESIDENT HAD WATER COMING
INTO HER HOUSE.
&&
EVENT NUMBER ILM1700054
43Local storm report, Apr 24, 9:09 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
909 AM EDT MON APR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM FLASH FLOOD ANDREWS 33.45N 79.57W
04/24/2017 GEORGETOWN SC EMERGENCY MNGR
SEVERAL STRUCTURES FLOODED IN ANDREWS... ESPECIALLY
ALONG ROSEMARY AVENUE WHICH IS IMPASSABLE.
&&
EVENT NUMBER ILM1700055
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:35 AM EDT | Special Weather Statement | ILM | Darlington | 40 min |
| Apr 24, 3:19 AM EDT | Special Weather Statement | ILM | Williamsburg | 41 min |
| Apr 24, 5:57 AM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 108 min |
| Apr 24, 7:53 AM EDT | Areal Flood Advisory | ILM | Florence, Georgetown, Horry, Marion, Williamsburg | 112 min |
| Apr 24, 8:10 AM EDT | Flash Flood Warning | ILM | Georgetown, Williamsburg | 6 hr |
| Apr 24, 9:22 AM EDT | Flash Flood Warning | ILM | Williamsburg | 3 hr |
| Apr 24, 10:31 AM EDT | Flash Flood Warning | ILM | Darlington, Dillon, Florence, Marion, Marlboro, Williamsburg | 3 hr |
| Apr 24, 10:58 AM EDT | River Flood Warning | ILM | Darlington, Florence | 5 days |
| Apr 24, 4:27 PM EDT | Special Marine Warning | ILM | 63 min | |
| Apr 24, 6:55 PM EDT | Special Marine Warning | ILM | 50 min | |
| Apr 24, 8:07 AM EDT | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 113 min |
| Apr 24, 10:58 AM EDT | River Flood Warning | ILM | Robeson | 7 days |
| Apr 24, 1:52 PM EDT | Areal Flood Advisory | ILM | Brunswick | 3 hr |
| Apr 24, 3:52 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 7 hr |
| Apr 24, 4:20 PM EDT | Areal Flood Advisory | ILM | New Hanover | 115 min |
| Apr 24, 5:08 PM EDT | Areal Flood Advisory | ILM | Pender | 3 hr |
| Apr 24, 5:55 PM EDT | Flash Flood Warning | ILM | New Hanover, Pender | 3 hr |
Nearby
River Flood Warnings in South Carolina, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.